Kansas, 2010

Hail and Damaging Winds in Kansas, April 29 to 30, 2010

April 29 to 30, 2010 · NWS ICT · 40 events in 12 counties and zones

A strong cold front sparked numerous strong to severe thunderstorms across central and south-central Kansas from the late afternoon through late evening hours on the 29th, and even into the early morning hours on the 30th. Some of the more notable storm reports included winds in excess of 70 mph and hail to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$297,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front sparked numerous strong to severe thunderstorms across central and south-central Kansas from the late afternoon through late evening hours on the 29th, and even into the early morning hours on the 30th. Some of the more notable storm reports included winds in excess of 70 mph and hail to 2 inches in diameter. The severe weather did produce sporadic structural and tree damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 2:39 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 29, 2:39 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT THU APR 29 2010

.DISCUSSION...

MAIN FORECAST CONCERNS ARE STRONG WINDS THROUGH THE NIGHT...AND RAIN/SEVERE
WEATHER CHANCES THROUGH THE WEEKEND.

TONIGHT-SATURDAY:
UPPER LEVEL LOW IS MOVING ACROSS THE ROCKIES TOWARD THE PLAINS...AND
STRONG SOUTHERLY WINDS CONTINUE ACROSS THE AREA. A LINE OF CUMULUS
HAS BEGUN TO DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON...WITH
MID-LEVEL FORCING AS WELL AS SOME WEAK SURFACE CONVERGENCE. THE
SURFACE FRONT IS STILL BACK ACROSS WESTERN KANSAS...WEST OF HILL
CITY AND DODGE CITY. SURFACE WINDS ARE QUITE STRONG ACROSS MUCH OF
THE AREA...AND WILL LIKELY CONTINUE THROUGH THE NIGHT. NOT VERY
CERTAIN AT THIS TIME WHETHER OR NOT THEY WILL REMAIN GUSTY ENOUGH TO
KEEP A WIND ADVISORY OUT...SO WILL LET THE EVENING SHIFT TAKE A
CLOSER LOOK.

SEVERE WEATHER CHANCES ACROSS CENTRAL KANSAS STILL LOOK LIKE A GOOD
BET WITH SUPERCELLS LIKELY...ESPECIALLY DURING THE EVENING HOURS.
THE FIRST ROUND OF STORMS IS THEN EXPECTED TO MOVE OFF TO THE
NORTHEAST...AND ADDITIONAL STORMS COULD DEVELOP OVERNIGHT AND
FRIDAY...AFFECTING MORE OF SOUTH CENTRAL AND SOUTHEAST KANSAS. GOING
FORECAST LOOKS GOOD...SO NO SIGNIFICANT CHANGES MADE FOR THIS PERIOD.

SUNDAY-WEDNESDAY:
THE LARGE UPPER TROUGH WILL STILL BE SWINGING THROUGH THE REGION
INTO MONDAY...KEEPING PERIODIC CHANCES FOR PRECIPITATION THROUGH
THIS TIME. THEN SURFACE HIGH PRESSURE BRIEFLY BUILDS IN FOR TUESDAY
BEFORE ANOTHER SURFACE LOW COMES THROUGH. FOR NOW WILL KEEP THE
REMAINDER OF THIS PERIOD DRY...BUT PRECIPITATION CHANCES COULD VERY
WELL BE NEEDED AS TIME GETS CLOSER.

TEMPERATURES ARE EXPECTED TO GO FROM THE LOWER 70S ON SUNDAY AND
MONDAY TO THE UPPER 70S AND LOWER 80S ON TUESDAY AND WEDNESDAY. IT
DOES NOT LOOK LIKE ANY PERIODS OF SIGNIFICANT WINDS ARE ON TAP AT
THIS POINT.

SCHRECK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS WILL BE GUSTY SOUTH WINDS TODAY...AND T-STORM CHANCES
MAINLY IN CENTRAL KS THIS EVENING/OVERNIGHT. CNU/HUT/ICT WILL
CONTINUE TO EXPERIENCE STRONG SOUTHERLY WINDS THIS PM/EVE FROM
STRONG 850 WINDS AND DECENT PRESSURE GRADIENT. GUSTS OF 35-40 KT
POSSIBLE AT THOSE SITES. SCT STRONG T-STORMS EXPECTED TO DEVELOP
ACROSS CENTRAL KS THIS EVE IN RESPONSE TO LOW-LEVEL CONVERGENCE
AND ISENTROPIC LIFT...ALONG WITH LOW-LEVEL MOISTURE BEING DRAWN
BACK NWWRD. HAVE INCLUDED A TEMPO TS AT RSL AND SLN FOR MID-LATE
EVENING AS A RESULT. CONVECTION CHANCES MUCH LESSER FURTHER SOUTH.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  75  50  64 /  30  20  10  10
HUTCHINSON      59  72  46  66 /  30  20  10  10
NEWTON          68  72  48  62 /  30  20  10  10
ELDORADO        68  75  49  63 /  30  30  10  10
WINFIELD-KWLD   69  77  50  65 /  30  30  10  10
RUSSELL         49  65  38  67 /  30  20  10  10
GREAT BEND      51  67  39  65 /  30  20  10  10
SALINA          53  66  41  68 /  40  20  10  10
MCPHERSON       54  69  45  66 /  30  20  10  10
COFFEYVILLE     67  80  50  73 /  20  50  20  20
CHANUTE         68  79  48  71 /  20  50  20  20
IOLA            70  78  49  70 /  20  50  30  20
PARSONS-KPPF    67  80  50  72 /  20  50  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ049>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 29, 3:15 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT THU APR 29 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY GUSTY WINDS WILL CONTINUE THIS EVENING OVER MOST OF THE
AREA. SEE THE LATEST WIND ADVISORY FOR DETAILS.

SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE ACROSS CENTRAL
KANSAS THIS EVENING. THESE STORMS WILL LIKELY BE SEVERE WITH HAIL
TO GOLF BALL SIZE AND DAMAGING WIND GUSTS. THE SEVERE THREAT IS
EXPECTED TO DIMINISH AFTER MIDNIGHT. THE MAIN SEVERE THREAT AREA
IS ROUGHLY NORTHWEST OF A LINE FROM HUTCHINSON TO MARION. STORMS
WITH SMALL HAIL AND GUSTY WINDS MAY DEVELOP LATER IN THE NIGHT
OVER THE FLINT HILLS AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS ARE EXPECTED ON FRIDAY...MAINLY ACROSS SOUTHEAST KANSAS.
SOME OF THESE MAY BE SEVERE...BUT THIS IS DEPENDENT ON THE
LOCATION OF THE FRONT WHICH WILL BE SIGNIFICANTLY INFLUENCED BY THE
AMOUNT OF STORMS THURSDAY NIGHT.

SLIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND
MAINLY FOR SOUTHEAST KANSAS. STORMS ALONG THE OKLAHOMA BORDER
SATURDAY EVENING COULD BE STRONG...WITH HAIL THE PRIMARY THREAT.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THE FIRST HALF OF NEXT
WEEK AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. A FEW STRONG
THUNDERSTORMS ARE POSSIBLE. PLEASE MONITOR LATER OUTLOOKS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING NORTHWEST
OF A LINE FROM HUTCHINSON TO MARION.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/JMC/HOWERTON

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

24 hail, 16 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
April 29, 3:27 PM CST
Where
Lincoln County, 2.25 mi ENE of Barnard
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -98.010

Hail, Russell

When
April 29, 8:00 PM CST
Where
Russell County, 2.76 mi S of Bunker Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -98.680

Thunderstorm Wind, Russell

When
April 29, 8:00 PM CST
Where
Russell County, 3.5 mi SW of Dorrance
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.810, -98.620

A metal shed roof was blown off, and a garage was destroyed.

Thunderstorm Wind, Russell

When
April 29, 8:00 PM CST
Where
Russell County, 1.28 mi WSW of Bunker Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.860, -98.700

Wind damage was reported at the Bear House Truckstop. Nine vehicles lost side windows due to wind-blown gravel. The estimated 70 mph winds also moved a breezeway wall at the truckstop, and moved an empty ice machine 20 yards into a trailer. Fuel pumps were twisted as well.

Thunderstorm Wind, Russell

When
April 29, 8:00 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.870, -98.700

A wall and garage door of a farmers shop were bowed in by the estimated 70 mph winds.

Hail, Russell

When
April 29, 8:07 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Winds of 40 to 50 mph occurred with the hail.

Hail, Russell

When
April 29, 8:15 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Thunderstorm Wind, Russell

When
April 29, 8:15 PM CST
Where
Russell County, 1.34 mi NE of Wilson Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.942, -98.531

Measured at Wilson Lake.

Hail, Lincoln

When
April 29, 8:23 PM CST
Where
Lincoln County, 2.12 mi NW of Ash Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.190, -98.380

Thunderstorm Wind, Barton

When
April 29, 8:29 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.770

Estimated wind gust.

Hail, Lincoln

When
April 29, 8:47 PM CST
Where
Lincoln County, 10.58 mi SSW of Sylvan Grove
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.870, -98.420

Hail, Lincoln

When
April 29, 8:52 PM CST
Where
Lincoln County, 9.05 mi S of Sylvan Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.400

The golfball size hail was driven by 55 mph winds.

Thunderstorm Wind, Barton

When
April 29, 8:55 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.360, -98.810

Estimated wind gust.

Hail, Barton

When
April 29, 8:56 PM CST
Where
Barton County, Pawnee Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Hail, Lincoln

When
April 29, 9:00 PM CST to 9:20 PM CST
Where
Lincoln County, 3.45 mi S of Lincoln
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.980, -98.150

Winds of 60 mph occurred with the hail.

Hail, Barton

When
April 29, 9:04 PM CST
Where
Barton County, 2.13 mi SW of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.500, -98.800

Thunderstorm Wind, Lincoln

When
April 29, 9:17 PM CST to 9:20 PM CST
Where
Lincoln County, 3.45 mi S of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.980, -98.150

Occurred with dime size hail.

Hail, Ellsworth

When
April 29, 9:29 PM CST
Where
Ellsworth County, 1.48 mi NNW of Holyrood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -98.410

The hail was driven by 60 mph winds.

Thunderstorm Wind, Ellsworth

When
April 29, 9:29 PM CST
Where
Ellsworth County, 1.48 mi NNW of Holyrood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -98.410

Quarter size hail occurred with the wind.

Hail, Barton

When
April 29, 9:31 PM CST
Where
Barton County, 0.54 mi E of Claflin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.520

Hail, Barton

When
April 29, 9:55 PM CST
Where
Barton County, 2.52 mi W of Ellinwood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.357, -98.626

Relayed via Dodge City National Weather Service Office.

Thunderstorm Wind, Ellsworth

When
April 29, 10:00 PM CST
Where
Ellsworth County, 2.07 mi N of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.760, -98.230

Estimated wind gust.

Hail, Barton

When
April 29, 10:04 PM CST
Where
Barton County, 3.5 mi S of Claflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -98.540

Hail, Rice

When
April 29, 10:13 PM CST
Where
Rice County, 3.45 mi N of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -98.200

Hail was driven by strong winds.

Thunderstorm Wind, Saline

When
April 29, 10:15 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Measured by the Salina Airport ASOS.

Hail, Rice

When
April 29, 10:16 PM CST to 10:22 PM CST
Where
Rice County, 0.4 mi SSW of Lyons
Measured
1.75 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.345, -98.204

The hail occurred with estimated 65 mph winds. Numerous vehicles and roofs received hail damage in town, some of which was rather extensive and severe. Incurred property damage is a rough estimate.

Thunderstorm Wind, Rice

When
April 29, 10:16 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

The wind occurred with golfball size hail.

Hail, Rice

When
April 29, 10:20 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -98.200

Hail decreased from golfball to quarter size.

Hail, Rice

When
April 29, 10:21 PM CST
Where
Rice County, 1.38 mi N of Lyons
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.370, -98.200

Reported by a KAKE tv Storm Chaser.

Thunderstorm Wind, McPherson

When
April 29, 10:47 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.370, -97.660

Reported by KSN WeatherLab equipment.

Hail, McPherson

When
April 29, 10:48 PM CST
Where
McPherson County, 0.54 mi W of Lindsborg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -97.680

Estimated winds of 50 mph occurred with the hail.

Hail, Reno

When
April 29, 11:15 PM CST
Where
Reno County, 0.54 mi E of Sylvia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.970, -98.410

Thunderstorm Wind, Reno

When
April 29, 11:25 PM CST
Where
Reno County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
37.900, -98.180

Some tree limbs were downed.

Hail, Reno

When
April 29, 11:28 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.970, -98.310

Hail, Reno

When
April 29, 11:30 PM CST
Where
Reno County, Arlington
Measured
2 in hail
Reported by
COOP Observer
Coordinates
37.900, -98.180

Hail stones averaged 1-inch in diameter, with periodic stones reaching 2 inches in diameter.

Hail, Reno

When
April 29, 11:56 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Thunderstorm Wind, Harvey

When
April 30, 12:02 AM CST
Where
Harvey County, 6 mi S of Burrton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.934, -97.684

A large machine shed was blown over.

Thunderstorm Wind, Marion

When
April 30, 12:25 AM CST
Where
Marion County, 0.54 mi E of Peabody
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.170, -97.090

A roof was blown off a building at the Peabody Golf Course. A power pole was also downed.

Thunderstorm Wind, Sedgwick

When
April 30, 1:25 AM CST
Where
Sedgwick County, 0.32 mi S of Derby
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.545, -97.269

Strong thunderstorm winds downed a power pole part-way in Derby during the predawn hours on the 30th. The pole had to be replaced, and some relatively minor damaged was sustained to neighboring businesses due to electrical wire tension from the leaning pole. The Derby Informer contributed to this report.

Hail, Cowley

When
April 30, 6:00 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227306, 227308, 227318, 227327, 227335, 227340, 227342, 227355, 227356, 227359, 227360, 227364, 227366, 227367, 227407, 227369, 227375, 227377, 227531, 227378, 218459, 227379, 227381, 227383, 227385, 227389, 227390, 227393, 227395, 227396, 227397, 227398, 227532, 227399, 227401, 227402, 227403, 227405, 236494, 227406.